People who are going off of their antidepressant medication,
or are switching medications, need to be aware of the possibility of
experiencing symptoms from abrupt Celexa withdrawal. Citalopram (Celexa) is one
of the selective serotonin reuptake inhibitor (SSRI) class of pharmaceuticals
used for mental health conditions such as depression or anxiety. SSRI
medications are generally well tolerated, however, suddenly stopping the
medicine can cause a person to seek medical attention for symptoms such as
fatigue, dizziness, and other flu-like symptoms. Usually the diagnosis of SSRI
discontinuation syndrome, such as citalopram (Celexa) withdrawal, is readily
made after a brief examination by a trained health care provider.
The most common symptoms from abrupt SSRI discontinuation
are vague and wide-ranging, but can include poor concentration, vertigo, or
weakness. The most common symptoms for Celexa withdrawal tend to be headache, nausea
and vomiting, and dizziness. People often describe a mild “electric” tingling
sensation in the arms and fingers. In most cases symptoms are mild although on
occasion they can be severe and chronic.
Onset: The onset
usually is from 1 to 7 days after discontinuing the medication.
general, in most cases the symptoms are short lived and go away within a couple
of weeks. A recommended strategy to reduce the risk of experiencing
discontinuation effects is to slowly taper the dose when undergoing Celexa
withdrawal or stopping any other SSRI.
The treatment of discontinuation syndrome usually starts
with the reassurance that the condition is generally benign, and although
symptoms can be uncomfortable, they tend to resolve within a couple of weeks.
When the condition is less severe, the best approach sometimes is just giving
it time and taking things easy for a week or two. Do not drive until symptoms
resolve. For more severe symptoms, it may be helpful to restart the medication
or substitute a different SSRI (such as fluoxetine) as the best treatment to
reduce the symptoms of Celexa withdrawal.
For anyone currently on or starting to take an
antidepressant SSRI medication, they should be aware of the possible side
effects from abrupt withdrawal, and take steps to prevent those side effects.
Slowly tapering the dose when discontinuing the medication seems to be the best
strategy to reduce risk. It is helpful to discuss the possibility of discontinuation
syndrome with a health care provider before Celexa withdrawal.